Article

Substance abuse increases the risk of neuropathy in an HIV-infected cohort

Department of Neurology, Mount Sinai School of Medicine, One Gustave L. Levy Place, Box 1052, New York, New York 10029, USA.
Muscle & Nerve (Impact Factor: 2.31). 04/2012; 45(4):471-6. DOI: 10.1002/mus.23231
Source: PubMed

ABSTRACT Human immunodeficiency virus (HIV)-infected patients commonly develop distal symmetric polyneuropathy (DSP). Age, ethnicity, and toxic exposures may influence the risk. In this study we examined the association between substance use, antiretrovirals, ethnicity, and incident neuropathy in an HIV-infected cohort.
Data were obtained from the National NeuroAIDS Tissue Consortium (NNTC), an ongoing, prospective cohort started in 1998. Cox proportional hazards models were used to examine the association of substance use, demographics, neurotoxic antiretrovirals, and laboratory parameters with incident neuropathy in 636 participants who were neuropathy-free at baseline.
The cumulative incidence of DSP was 41%. Substance use (P = 0.04), number of substances used (P = 0.04), and longer duration of HIV infection (P = 0.05) were associated with incident DSP, but demographic factors, use of neurotoxic antiretrovirals, and laboratory parameters were not.
Substance use and longer duration of HIV infection are risk factors for DSP in HIV-infected patients. Use of multiple substances may be particularly risky.

1 Follower
 · 
192 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Sensory polyneuropathies are the most frequent neurological complication of human immunodeficiency virus (HIV) infection. Distal symmetric polyneuropathy (DSP), associated with HIV infection, is characterized by length-dependent axonal degeneration of sensory fibres. In rodent dorsal root ganglia (DRG) cultures, HIV viral envelope protein gp120 results in neurotoxicity and axonal degeneration. Since it is unknown whether the axonal degeneration is a consequence of neuronal death or whether it is due to a direct toxic effect on axons, we investigated gp120-induced axonal toxicity using compartmentalized cultures of sensory neurons. Our results show that gp120 causes neuronal apoptosis and axonal degeneration through two, independent and spatially separated mechanisms of action: (i) an indirect insult to cell bodies, requiring the presence of Schwann cells, results in neuronal apoptotic death and subsequent axonal degeneration; (ii) a direct, local toxicity exerted on axons through activation of mitochondrial caspase pathway that is independent of cell body. This local axonal toxicity is mediated through binding of gp120 to axonal chemokine receptors and can be prevented by chemokine receptor blockers. In conclusion, we propose a novel pathway of axonal degeneration mediated by gp120 that is dependent on local activation of caspases in the axon. This observation suggests that axonal protection is a relevant therapeutic target for HIV-associated sensory neuropathy. Furthermore, chemokine receptor inhibitors, which are currently being developed as HIV entry inhibitor drugs, may also have a therapeutic role in HIV-associated peripheral neuropathies by preventing axonal degeneration.
    Brain 06/2006; 129(Pt 5):1330-8. DOI:10.1093/brain/awl058 · 10.23 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Peripheral nerve disorders are among the most common neurological complications of HIV disease. Distal sensory polyneuropathy (DSP) is the most common form of neuropathy in patients with AIDS and can be caused by diverse mechanisms, including infectious, metabolic, inflammatory, nutritional, and toxic factors. Antiretroviral agents may cause or contribute to HIV-related DSP. Recognition of peripheral neuropathy has become increasingly important as more patients receive nucleoside analogue agents for the treatment of HIV disease. It is crucial to correctly distinguish between the neuropathies caused by toxic effects of nucleoside analogues and those that are primarily related to underlying HIV disease, because timely diagnosis and proper treatment of peripheral neuropathies may allow the continuation of antiretroviral therapy as well as improve the quality of life. The identification and treatment of peripheral neuropathies associated with use of the nucleoside drugs zalcitabine (ddC), didanosine (ddI), and stavudine (d4T) are reviewed.
    Journal of Acquired Immune Deficiency Syndromes and Human Retrovirology 07/1995; 9(2):153-61.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: A distal symmetrical sensory peripheral neuropathy is frequently observed in people living with Human Immunodeficiency Virus Type 1 (HIV-1). This neuropathy can be associated with viral infection alone, probably involving a role for the envelope glycoprotein gp120; or a drug-induced toxic neuropathy associated with the use of nucleoside analogue reverse transcriptase inhibitors as a component of highly active anti-retroviral therapy. In order to elucidate the mechanisms underlying drug-induced neuropathy in the context of HIV infection, we have characterized pathological events in the peripheral and central nervous system following systemic treatment with the anti-retroviral agent, ddC (Zalcitabine) with or without the concomitant delivery of HIV-gp120 to the rat sciatic nerve (gp120+ddC). Systemic ddC treatment alone is associated with a persistent mechanical hypersensitivity (33% decrease in limb withdrawal threshold) that when combined with perineural HIV-gp120 is exacerbated (48% decrease in threshold) and both treatments result in thigmotactic (anxiety-like) behaviour. Immunohistochemical studies revealed little ddC-associated alteration in DRG phenotype, as compared with known changes following perineural HIV-gp120. However, the chemokine CCL2 is significantly expressed in the DRG of rats treated with perineural HIV-gp120 and/or ddC and there is a reduction in intraepidermal nerve fibre density, comparable to that seen in herpes zoster infection. Moreover, a spinal gliosis is apparent at times of peak behavioural sensitivity that is exacerbated in gp120+ddC as compared to either treatment alone. Treatment with the microglial inhibitor, minocycline, is associated with delayed onset of hypersensitivity to mechanical stimuli in the gp120+ddC model and reversal of some measures of thigmotaxis. Finally, the hypersensitivity to mechanical stimuli was sensitive to systemic treatment with gabapentin, morphine and the cannabinoid WIN 55,212-2, but not with amitriptyline. These data suggests that both neuropathic pain models display many features of HIV- and anti-retroviral-related peripheral neuropathy. They therefore merit further investigation for the elucidation of underlying mechanisms and may prove useful for preclinical assessment of drugs for the treatment of HIV-related peripheral neuropathic pain.
    Brain 11/2007; 130(Pt 10):2688-702. DOI:10.1093/brain/awm195 · 10.23 Impact Factor

Full-text (2 Sources)

Download
66 Downloads
Available from
May 23, 2014